California, 2008Flood in California, December 28, 2008
December 28, 2008 · NWS EKA · 1 event in 1 county or zone
Heavy rain caused small stream and creak flooding throughout the coastal region of Del Norte County. Impacts were primarily limited to the flooding of area roads but one community sustained damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain caused small stream and creak flooding throughout the coastal region of Del Norte County. Impacts were primarily limited to the flooding of area roads but one community sustained damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before the first event at Dec 28, 11:25 AM PST, 2 hours 35 minutes earlier.
Area forecast discussion, Dec 28, 11:25 AM PST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
1125 AM PST SUN DEC 28 2008
.SYNOPSIS...SERIES OF WARM FRONTS WILL GENERATE PERIODIC RAIN
AND HIGH ELEVATION SNOWFALL THROUGH MONDAY. A COLD FRONT WILL
MOVE ACROSS THE AREA ON MONDAY.
&&
.UPDATE...ZONE PACKAGE AND HWO PRODUCTS HAVE BEEN UPDATED TO INCLUDE
AREAL FLOOD WARNING FOR DEL NORTE COUNTY THROUGH TODAY AND THIS
EVENING...AND MAY NEED TO BE UPDATED TO CONTINUE THROUGH MONDAY
MORNING AS THE NAM PREDICTS ANOTHER ROUND OF HEAVY PRECIPITATION
EARLY IN THE DAY. PRECIPITATION TOTALS AS OF AROUND 10 AM WERE 3 TO
4 INCHES NEAR CEC AND OVER 7 INCHES AT GASQUET. SPOTTERS REPORTED
SIGNIFICANT FLOODING AROUND A BLOCKED CULVERT DUE TO DEBRIS
ACCUMULATED THROUGHOUT THE DRY SEASON...AND FEEL THIS IS LIKELY TO
BE OCCURRING IN OTHER LOCATIONS AS WELL. CMC
.SHORT TERM...TODAY THROUGH TUESDAY...LONG FETCH OF WARM MOIST AIR
AND RAIN CONTINUES TO BE AIMED AT DEL NORTE COUNTY AND FAR
NORTHERN HUMBOLDT COUNTIES. HEAVY RAIN RATES HAVE LET UP IN THE LAST
FEW HOURS...BUT EXPECT HIGHER RAIN RATES TO DEVELOP AGAIN BY THIS
AFTERNOON. THE FOCUS OF THE RAIN STILL LOOKS TO BE ACROSS DEL NORTE
COUNTY...WHERE THE SMITH RIVER IS FORECAST TO GO ABOVE MONITOR STAGE.
AS OF 3 AM...THE STAGES AT DR FINE-BRIDGE AND JED SMITH STATE PK
WERE RUNNING A FEW FEET BELOW MONITOR STAGE AND RISING FASTER THAN
FORECASTED. WE ISSUED A RIVER STATEMENT FOR THE SMITH BASED ON
CURRENT RATES AND ONSITE REPORTS FROM THE SHERIFFS DEPARTMENT.
WITH THE RIVER RISING FASTER THAN EXPECTED AND THE ADDITION OF
WATER FROM SNOW MELT...IT MAY INDEED REACH OR GO A FOOT OR TWO
ABOVE FLOOD STAGE IF CURRENT RAIN RATES CONTINUE THROUGH THIS
AFTERNOON AND EVENING.
WARM FRONT AND PRECIP MAX APPEARS TO LIFT NORTHWARD TONIGHT INTO
SOUTHWESTERN OREGON TONIGHT...AS ANOTHER WAVE DEVELOPS ON THE
OFFSHORE COLD FRONT. THOUGH PRECIP LOOKS TO DROP OFF AFTER
MIDNIGHT...WE WILL PROBABLY STILL SEE RAIN...ALONG WITH GOOD
WARMING THROUGH THE NIGHT. MAX TEMPS ALONG THE COAST SHOULD OCCUR
OVERNIGHT...AS WE GET INTO THE WARM AND DRIER SECTOR OF THE STORM.
COLD FRONT MOVES THROUGH BY MONDAY AFTERNOON FOR ONE LAST PARTING
SHOT OF RAIN. PRECIP LOOKS TO WIND DOWN MONDAY NIGHT AND TUESDAY
MORNING AS DOWNWARD VERTICAL MOTION AND STABILITY INCREASES IN THE
WAKE OF THE COLD FRONT AND A LIGHT OFFSHORE FLOW DEVELOPS. GFS WAS
FASTER WITH BRINGING SOUTHERLY FLOW...HIGHER THETA-E AIR AND RAIN TO
THE AREA TUESDAY NIGHT...WITH FRONTAL PASSAGE BY EARLY WED MORNING.
GFS PREFERRED IN THIS CASE. DJB
.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY...THE WET PATTERN WILL
CONTINUE THROUGH THE EXTENDED FORECAST PERIOD...BEGINNING WITH A
FRONT MOVING THROUGH THE REGION ON WEDNESDAY. THE ZONAL FLOW ALOFT
WILL TURN MORE NORTHWESTERLY ON THURSDAY AS A VERY WEAK UPPER RIDGE
APPROACHES THE WEST COAST...AND SHOWERS SHOULD WIND DOWN A BIT
DURING THE DAY THUR. THE NEXT UPPER TROUGH AND FRONT WILL BRING
RAIN TO THE REGION AGAIN BY THE END OF NEXT WEEK. TIMING OF THE
BULK OF THE PRECIP VARIES BY MODEL...WITH THE GFS BEING THE EARLIEST
BY BRINGING IT IN ON FRIDAY...AND THE ECMWF HOLDING OFF ON MOST OF
THE RAIN UNTIL SATURDAY. IN EITHER CASE...IT APPEARS THE GENERALLY
WET PATTERN WILL LAST THROUGH THE END OF NEXT WEEK. KL
&&
.AVIATION...GENERALLY IFR CONDITIONS WILL PREVAIL ACROSS THE REGION
THIS MORNING. CONDITIONS WILL IMPROVE TO MVFR BY THIS AFTERNOON WITH
ISOLD IFR CONS POSSIBLE ALONG THE COAST AND IN HEAVIER PRECIP. BC
&&
.MARINE...MODERATE S WINDS WILL CONTINUE OVER THE WATERS MONDAY
MORNING. WINDS WILL DROP BELOW ADVISORY LEVELS THIS MORNING OVER THE
NEARSHORE WATERS S OF CAPE MENDOCINO. NW SWELL WILL REMAIN NEAR 10
FT AT 11 TO 13 SEC. THESE MDT SOUTHERLY WINDS WILL PRODUCE WIND
WAVES UP TO 7 FT AND WILL COMBINE WITH THE NW SWELL TO PRODUCE A
HAZARD OF CROSSING SEAS. THIS SHOULD PROVE TO BE UNPLEASANT...IF NOT
DANGEROUS TO SMALLER VESSELS...OVER THE NEXT FEW DAYS. WINDS WILL
SHIFT TO THE N TO NW AND DIMINISH MONDAY AFTERNOON IN THE WAKE OF A
WEAKENING COLD FRONT. NW SWELL WILL SUBSIDE BELOW ADVISORY LEVELS BY
THE MIDDLE OF THE WEEK. ANOTHER FRONTAL SYSTEM WILL APPROACH THE
WATERS LATE TUE WITH WINDS SHIFTING TO THE S BY WED. MEDIUM RANGE
GUIDANCE SHOW A STORM SYSTEM MOVG ACROSS THE ERN PAC BY THE END OF
THE WEEK. ENP AND SWAN GUIDANCE PREDICT A WNW SWELL BUILDING TO 22
TO 24 FT HEADING INTO NEXT WEEKEND. GIVEN LOW CONFIDENCE IN A FAIRLY
DRASTIC SHIFT IN GUIDANCE...HAVE UNDERCUT ENP BY ABOUT 5 FT. BC
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
...SMALL STREAM FLOOD ADVISORY FOR DEL NORTE COUNTY UNTIL 3 PM.
...WINTER STORM WARNING UNTIL 10 AM PST TODAY FOR TRINITY COUNTY.
...SMALL CRAFT ADVISORY ALL WATERS.
&&
VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Dec 28, 11:25 AM PST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
1125 AM PST SUN DEC 28 2008
CAZ001-003-291930-
REDWOOD COAST-NORTH COAST INTERIOR-
1125 AM PST SUN DEC 28 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
...AREAL FLOOD WARNING IN EFFECT FOR DEL NORTE COUNTY THROUGH THIS
EVENING...
A STORM SYSTEM WILL CONTINUE TO BRING MODERATE TO HEAVY RAIN
THROUGH THIS AFTERNOON AND TONIGHT. THE CONTINUED RAINFALL IS
CREATING RISING WATER LEVELS ON AREA CREEKS AND STREAMS...WITH
FLOODING IMPACTS FROM HEAVY RAINFALL AND BLOCKED CULVERTS REPORTED
IN DEL NORTE COUNTY. SEE AWIPS PRODUCT /SFORVSEKA/ OR WMO PRODUCT
/FLUS46 KEKA/ AND AWIPS PRODUCT /SFOFLWEKA/ OR WMO PRODUCT
/WGUS46/ FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
RAINFALL WILL CONTINUE THROUGH MONDAY MORNING WITH ADDITIONAL
HEAVY RAIN LIKELY. THE RAIN WILL TRANSITION TO SHOWERS IN THE
AFTERNOON. PRECIPITATION INTENSITY WILL DIMINISH BY LATE MONDAY
AFTERNOON THROUGH MONDAY NIGHT.
INTERMITTENT RAIN AND HIGH ELEVATION SNOWFALL IS EXPECTED THROUGH
THE WEEK.
.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
EUREKA.
In the hours before
Local storm report, Dec 28, 1:38 PM PST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
138 PM PST SUN DEC 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM SNOW 11 SSW CARRVILLE 40.92N 122.80W
12/28/2008 M5.0 INCH TRINITY CA TRAINED SPOTTER
AT 2498 FEET ASL RECEIVED 5INCHES OF SNOW OVERNIGHT.
0126 PM SNOW 10 NNW WEAVERVILLE 40.86N 123.04W
12/28/2008 M6.0 INCH TRINITY CA TRAINED SPOTTER
AT 2798 FEET ASL RECEIVED 6 INCHES OF SNOW OVERNIGHT.
&&
RERFlood, Del Norte
- When
- December 28, 2:00 PM PST to 9:00 PM PST
- Where
- Del Norte County, 0.47 mi S of Klamath to 0.42 mi SSW of Klamath
- Cause
- Heavy Rain
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 41.523, -124.031
Heavy rain caused debris laden flow to block the culvert of a small stream near Klamath. The resultant flooding closed several roads in the area and inundated one commercial building.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Michigan, December 28, 2008$23 million · 59 kt wind · 17 events
- High Wind in New York, December 28, 2008$1.6 million · 65 kt wind · 17 events
- High Wind in New York, December 28, 2008$190,000 · 58 kt wind · 7 events
- Seiche in New York, December 28, 2008$50,000 · 2 events
- High Wind in Michigan, December 28, 200855 kt wind · 23 events
- Damaging Winds in Pennsylvania, December 28, 2008$21,000 · 52 kt wind · 3 events
- Damaging Winds and High Wind in Ohio, December 28, 2008$15,000 · 57 kt wind · 8 events
- Winter Storm and High Wind in Michigan, December 28 to 29, 200856 kt wind · 12 events
- Avalanche in Colorado, December 28, 20081 injured · 1 event
- Ice Storm in Montana, December 28, 20085 events
- High Wind in Indiana, December 28, 200855 kt wind · 4 events
- High Wind in Michigan, December 28, 200850 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149717.